Alert archive / New York / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS New York, NY
NWS New York, NY issued this flash flood watch at Jul 31, 2016, 4:56 AM EDT for 10 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Connecticut. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2016, 4:56 AM EDT (08:56 UTC)
- Expired
- Jul 31, 2016, 3:17 PM EDT
- In force
- 10 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
975 WGUS61 KOKX 310856 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NEW YORK NY 456 AM EDT SUN JUL 31 2016 ...HEAVY RAIN COULD LEAD TO FLASH FLOODING TODAY... CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-312300- /O.NEW.KOKX.FF.A.0003.160731T0856Z-160801T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 456 AM EDT SUN JUL 31 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK...INCLUDING THE FOLLOWING AREAS...IN SOUTHERN CONNECTICUT...NORTHERN FAIRFIELD AND SOUTHERN FAIRFIELD. IN NORTHEAST NEW JERSEY...EASTERN BERGEN...EASTERN ESSEX...EASTERN PASSAIC...EASTERN UNION... HUDSON...WESTERN BERGEN...WESTERN ESSEX...WESTERN PASSAIC AND WESTERN UNION. IN SOUTHEAST NEW YORK...BRONX...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...NORTHERN NASSAU...NORTHERN QUEENS...NORTHERN WESTCHESTER...ORANGE...PUTNAM...RICHMOND (STATEN ISLAND)...ROCKLAND...SOUTHERN NASSAU...SOUTHERN QUEENS AND SOUTHERN WESTCHESTER. * THROUGH THIS EVENING * THE LOCAL AREA WILL LIE JUST NORTH OF A WARM FRONT TODAY IN A MOISTURE LADEN AIRMASS. SHOWERS DEVELOPING OVER THE AREA THIS MORNING COULD PRODUCE HEAVY RAIN AT TIMES WITH SOME EMBEDDED THUNDERSTORMS. HOWEVER...INCREASING INSTABILITY IN COMBINATION WITH COPIOUS MOISTURE AND A BOUNDARY NEARBY THIS AFTERNOON HAS THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP AND TRACK OVER THE SAME AREA WHICH COULD LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
231 WGUS61 KOKX 311917 FFAOKX FLOOD WATCH NATIONAL WEATHER SERVICE NEW YORK NY 317 PM EDT SUN JUL 31 2016 CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-312030- /O.CAN.KOKX.FF.A.0003.000000T0000Z-160801T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 317 PM EDT SUN JUL 31 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK HAS BEEN CANCELLED. WIDESPREAD HEAVY RAIN HAS NOT MATERIALIZED. SHOWERS ARE LIKELY THROUGH THIS EVENING, BUT NOT ANTICIPATING WIDESPREAD FLASH FLOODING. $$ MPS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:43 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 2:43 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service New York NY 243 AM EDT SUN JUL 31 2016 .SYNOPSIS... Low pressure slowly approaches from the Ohio Valley through Sunday. This low slowly tracks along a frontal boundary that becomes nearly stationary through central New Jersey to south of Long Island Monday. Waves of low pressure track along the boundary Monday and Monday night. High pressure begins to build toward the region Tuesday, and moves over the area Wednesday. The high then slides off the northeast coast Thursday. A cold front approaches Friday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... An area of heavy rain producing showers will move across the eastern half of Orange county the next hour, otherwise activity is forecast to be scattered through most of the night. There is decent agreement among latest NWP model guidance that warm advection increases further as a warm front associated with the low sets up near the region towards daybreak. Low level winds also increase which should supply deep moisture and lift for coverage of showers/isolated storms to expand. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... While not a strong low level jet, there is decent agreement among the latest NWP guidance for 25-35 kt of low level flow helping to enhance overrunning precipitation Sunday morning. The warm front will continue to lie near the region as well with the low slowly moving eastward across PA along this boundary. Showers and a few thunderstorms should be moving across the region in the morning from west to east. There is some uncertainty in where the heaviest rainfall will ultimately end up occurring, with highest confidence at this time from the city north and west. There will also be some shortwave energy moving around the broad trough over the Ohio Valley which could further support showers and a few storms. Best warm advection axis shifts to the eastern portion of the area in the afternoon, so there may be a lull in activity across the west. However, this may present an opportunity for some breaks in the clouds and some increasing instability for redevelopment of showers/storms. Likely PoPs continue into the early evening mainly along and west of the Hudson River. Locally heavy rainfall continues to be the main threat with any of the heavier showers and thunderstorms. Frontal boundary looks to set up south of Long Island Sunday night with weak waves of low pressure riding along it, so the potential for a few showers continues through the night, but coverage should be less that during the day. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Ridging remains over the country with a near zonal flow continuing along the Canadian/US border as shortwaves move through during the upcoming week. Monday into Monday night a trough will be moving through the northeastern and upper midwestern states, as a series of shortwaves move through the trough. At the surface a frontal boundary will be nearly stationary somewhere in the vicinity of the Ohio Valley into the mid Atlantic states and south of Long Island. The location of the frontal boundary will be affected by on going convection this weekend into the beginning of the week. Current indications are that a series of broad lows move along the boundary Monday into early Tuesday. Monday morning instability is marginal with isolated thunder possible. With daytime heating and Monday and another wave moving through chances for convection will be increasing. Moisture will be a little more limited Monday into Tuesday as moisture from the Gulf of Mexico is cutoff. However, some storms could produce locally heavy rain. The upper trough axis slides through the region early Tuesday with the last wave exiting offshore Tuesday morning. Upper ridging then builds into the east through Thursday. A rather vigorous shortwave will be coming onshore of the Pacific northwest early next week and will track along the northern US, digging a trough into the upper midwest and Great Lakes by the end of the week. Deepening surface low pressure will send a cold front toward the area Friday into Saturday as the ridge moves offshore. Humidity will be increasing for Friday and Saturday as a deep southwesterly flow sets up. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Multiple waves of low pressure will ride along a frontal boundary situated south of the area through Monday. The front works north as a warm front this morning before stalling near or just south of the region this afternoon. Showers will be possible at almost anytime, but are forecast to be more widespread from 09z to 18Z today, developing from SW to NE. Thereafter, the activity should be more scattered in nature. Isolated thunderstorms are also a possibility, but confidence of occurrence and in timing is too low to mention in the TAFs. Widespread MVFR/IFR conditions throughout the period. SE flow expected through today, then backing to the E tonight, generally 10 kt or less. Coastal locations may be slightly stronger. .OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY... .Sunday night-Monday Night...Chance of showers and possibly a tstm. MVFR or lower conditions possible. .Tuesday...Mainly VFR, although isolated showers are possible. .Wednesday-Thursday...VFR. && .MARINE... Winds and seas forecast on track and no changes were made at this time. Low pressure approaches the waters from the Ohio Valley through Sunday. The flow may increase Sunday with gusts up to 20 kt possible on the ocean waters. Otherwise...winds and seas will remain below SCA levels through Sunday night. A frontal system is expected to be in the vicinity of the forecast waters Monday with waves of low pressure tracking along a nearly stationary front Monday into early Tuesday. Winds and seas likely remain below small craft advisory levels. High pressure builds into the waters Tuesday and remains Wednesday. The high then shifts off the coast Thursday. Sub advisory conditions are expected through Thursday night. && .HYDROLOGY... Showers and embedded thunderstorms will bring an average of one half to around one inch of rainfall with the highest amounts along and west of the Hudson River. Any thunderstorms can produce localized higher amounts. Minor urban flooding will be the main threat within heavier showers/thunderstorms. A quarter to one-half inch of rainfall is possible Monday into early Tuesday morning with locally higher amounts. The greater rainfall totals are expected across the lower Hudson Valley into southern Connecticut. However, with uncertainty as to the track of low pressure confidence in the rainfall totals is low. Dry weather returns Tuesday and continues through the midweek period. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DS/MET NEAR TERM...BC/DS/MET SHORT TERM...DS LONG TERM...MET AVIATION...DW MARINE...DS/MET HYDROLOGY...DS/MET
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:25 AM EDT | Areal Flood Advisory | OKX | Orange, Rockland | 2 hr |
| Jul 31, 3:30 AM EDT | Flash Flood Warning | OKX | Orange, Putnam | 90 min |
| Jul 31, 4:44 AM EDT | Areal Flood Advisory | OKX | Putnam | 2 hr |
| Jul 31, 5:15 PM EDT | Areal Flood Advisory | OKX | Orange | 2 hr |
| Jul 31, 5:55 PM EDT | Areal Flood Advisory | OKX | Orange | 2 hr |
| Jul 31, 6:16 PM EDT | Areal Flood Advisory | OKX | Putnam | 119 min |
| Jul 31, 6:37 PM EDT | Areal Flood Advisory | OKX | Bronx | 113 min |
| Jul 31, 6:55 PM EDT | Areal Flood Advisory | OKX | Orange | 2 hr |
| Jul 31, 11:26 AM EDT | Areal Flood Advisory | OKX | Passaic | 3 hr |
Nearby
Flash Flood Watches in New York, 2016Flash Flood Watches in New Jersey, 2016Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.